MAUDE Adverse Event Report: MEDTRONIC PUERTO RICO OPERATIONS CO. SYNCHROMED II; PUMP, INFUSION, IMPLANTED, PROGRAMMABLE

MEDTRONIC PUERTO RICO OPERATIONS CO. SYNCHROMED II; PUMP, INFUSION, IMPLANTED, PROGRAMMABLE
Model Number 8637-40
Medical Device Problem Codes Battery Problem (2885); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Insufficient Information (4580); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/20/2025
Type of Reportable Event Malfunction
Event or Problem Description
On 2025-mar-20, information was received from a patient receiving an unknown drug via an implantable pump for spinal pain.The patient reported the pump quit working over a year ago and they wanted to have the pump taken out or replaced but the then managing physician told the patient they had very little cartilage in their spine and that he was low on spinal fluid.The patient was not sure if they could have the pump replaced or not.The patient first stated the pump stopped due to normal battery depletion but then later stated the pump stopped prior to the 7 years.The patient stated the healthcare professional (hcp)replaces the pump at 5 years and after that he will not fill the pump.The agent reviewed pump longevity.The patient mentioned they had colon cancer and had an enormous amount of chemo and radiation for 2 years which is why he has no cartilage between all of his vertebrae but the hcp who was managing the pump ran a catheter round and put it in the spine.The patient then stated the hcp showed him on the x-ray that they have low spinal fluid and they did not know if they have the catheter in the spinal fluid or not.The patient was not sure if they should put another pump back in.Information was reviewed and physician listings were provided.
 
Additional Manufacturer Narrative
Continuation of d10: product id 8780 serial# (b)(6) implanted: (b)(6) 2017, product type catheter medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
Continuation of d10: product id 8780 lot# serial# (b)(6), implanted: (b)(6) 2017,product type catheter section d information references the main component of the system.Other relevant device(s) are: product id: 8780 serial/lot# (b)(6), ubd 2019-07-07, udi# (b)(4).Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Additional information was received from the patient who reported that the pump had not worked in 4.5-5 years and it was causing them a lot of problems for the past 3 years.The patient wanted to know if the pump belonged to them and if there was a possibility for 2 catheters to run off of one pump.The patient stated that the pump was ¿building more gristle around it and it is getting bigger on their side¿.The patient also stated that they ¿are having more issues in the area where the catheter went in their lower spine¿.The patient stated that they ¿had stage 3 colon cancer for 21 years and the chemo and radiation had destroyed both hips and the bottom of their shoulder blades to the tailbone of their spine and something is moving around in there now that is getting pretty violent¿.The patient also ¿mentioned that if they sit down, they are dead and if they stop, they are history¿.The patient said that ¿there is something moving around and stabbing them so hard they almost fall down some days¿.The patient mentioned being on and off fentanyl 3 different times in the past 21 years.The patient stated that they would like a new pump and that they had been in pure agony for the past few years without the pump.The patient mentioned searching for a new doctor because ¿the first 2 years they tried to kill them 4 times¿.The patient stated they are willing to try anything new.The patient was redirected to their healthcare provider to further address the issue and the agent emailed physician listings to the patient.Per the patient, the pump had previously delivered fentanyl and morphine.

Brand Name
SYNCHROMED II
Common Device Name
PUMP, INFUSION, IMPLANTED, PROGRAMMABLE
Manufacturer (Section D)
MEDTRONIC PUERTO RICO OPERATIONS CO.
road 31, km. 24, hm 4
ceiba norte industrial park
juncos PR 00777
Manufacturer (Section G)
MEDTRONIC PUERTO RICO OPERATIONS CO.
road 31, km. 24, hm 4
ceiba norte industrial park
juncos PR 00777
Manufacturer Contact
justin ellis
8200 coral sea street ne mvs21
mounds view, MN 55112
7635265677
MDR Report Key21835038
Report Number3004209178-2025-06403
Device Sequence Number4288390
Product Code LKK
UDI-Device Identifier00643169508156
UDI-Public(01)00643169508156(17)180814
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P860004
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 04/15/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/14/2018
Device Model Number8637-40
Device Catalogue Number8637-40
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/20/2025
Supplement Date Received by Manufacturer04/08/2026
Initial Report FDA Received Date04/14/2025
Supplement Report FDA Received Date04/15/2026
Date Device Manufactured02/21/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age73 YR
Patient SexMale